Colorado, 2016

Flash Flooding and Hail in Colorado, August 29, 2016

August 29, 2016 · NWS PUB · 8 events in 1 county or zone

Numerous storms produced flash flooding and severe hail in El Paso County, including Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Numerous storms produced flash flooding and severe hail in El Paso County, including Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 29, 10:39 AM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 29, 10:39 AM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1139 AM MDT MON AUG 29 2016

.SHORT TERM...(Today and tonight)
Issued at 407 AM MDT Mon Aug 29 2016

...Quite a few showers today with locally heavy rain possible...

Currently...

Upper level low was located just east of the 4 corners. A vorticity
maximum rotating around this low was located over western Pueblo
county and was producing some rain from the higher elevations of the
Pikes Peak region down towards the Hayden Pass burn scar. Other
showers were noted over the far east plains and these were
associated with a jet streak moving north across the plains.

This morning...

Closed circulation over the 4 corners is expected to move very
little today but is expected to weaken and shear out as the day
progresses. As this occurs...the vort center over Pueblo county is
expected to weaken...with broad but rather deep weak upslope
developing as the day progresses.

Precip this morning is expected to weaken and decrease in
coverage and become more scattered in nature across the fcst area.

This afternoon...

Trough aloft will weaken...but will still be just to our west. HRRR
hints at another mid lvl vort max lifting out across the Plains
later this afternoon...and this lift should enhance showers over
this region. Over the remainder of the region...weak but deep
upslope will prevail and lift from the sheared upper level system
will continue to move over the region. By late this afternoon...high
res guidance has numerous showers over the entire region...with the
enhanced activity on the eastern slopes of most of the mtn ranges.
With CAPE values expected to be in the 500-1000 J/kg range and
general weak upward forcing over the entire region...locally heavy
rain will be possible across the entire area.

Have contemplated issuing a flash flood watch for the burn scar
regions but with uncertainty in where the heavy rain will be
today...will hold off for now. However...may issue one later this
morning if more definitive guidance comes in. HPC has the east
slopes of the mtns/adj plains in slight risk for flash flooding this
afternoon.

Temps will be relatively cool today  with 70s and 80s across the
Plains and 50s to 70s in the mtns/valleys.

Tonight...

Best forcing will migrate out towards the plains so expect best
chance of precip will be over the lower elevations. Activity should
decrease towards midnight with only a few early morning showers over
the far east plains expected. Some locally heavy rain will be
possible over the eastern plains early this evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 407 AM MDT Mon Aug 29 2016

Tuesday and Wednesday...An upper level ridge builds over the Rocky
Mountain region Tuesday and Wednesday. Meanwhile, the remnants of a
weakening low pressure system linger early and then finally
dissipate Wednesday. At the surface...low level upslope flow and
abundant moisture will aid in thunderstorm development. The winds
aloft will be very light once again and will allow for slow
movement and training of storms on Tuesday. Heavy rain and flash
flooding will again be a concern.

On Wednesday...the upper level ridge is in place and enough moisture
remains over the southern and western portions of the CWA to allow
for thunderstorm development again. The south central mountains may
have the best chance of seeing heavy rain.

West southwest flow spreads into the area Thursday bringing warmer
temperatures. There will be fewer thunderstorms...especially on the
southeast plains.

By Friday...a strong upper level trof moves into the Pacific
northwest and into the great basin with moisture returning to
Colorado and bringing scattered thunderstorms to southern Colorado
once again. A drier weekend may be in store as models show deep
moisture remaining well to the south of Colorado and drier
southwest flow aloft over the state. Stark

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon Aug 29 2016

Mainly VFR conditions expected at COS, PUB and ALs over the next
24 hours, with scattered showers and thunderstorms expected across
the area through the afternoon and evening hours. Storms that move
across the terminals will be capable of producing brief MVFR/IFR
conditions with locally heavy rainfall along with gusty winds.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...STARK
AVIATION...mw
Hazardous weather outlook, Aug 29, 10:32 AM MST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1132 AM MDT MON AUG 29 2016

COZ058>089-093>099-301745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1132 AM MDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH A FEW POSSIBLE
STORMS CONTINUING THROUGH THE OVERNIGHT HOURS...AS AN UPPER LEVEL
DISTURBANCE SLOWLY MOVES ACROSS SOUTHERN COLORADO.

THE BEST COVERAGE OF STORMS IS EXPECTED OVER AND NEAR THE HIGHER
TERRAIN...ESPECIALLY ALONG THE EAST FACING SLOPES. STORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SUPPORTING THE POTENTIAL
FOR LOCALIZED FLASH FLOODING...ESPECIALLY OVER AREA BURN SCARS AND
URBAN AREAS. IN ADDITION TO LOCALLY HEAVY RAIN...THE STORMS WILL
BE CAPABLE OF DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO 45 MPH. SMALL HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE
POSSIBLE WITH THE STRONGEST STORMS.

PEOPLE DRIVING IN THE MOUNTAINS TODAY SHOULD BE ALERT FOR POSSIBLE
MUDSLIDES ALONG WITH ROCKS IN THE ROAD DUE TO THE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOON MOISTURE WILL CONTINUE TO BE THE IN PLACE TUESDAY WITH
SCATTERED THUNDERSTORMS ACROSS SOUTHEAST COLORADO. DRIER AIR MOVES
INTO THE AREA WEDNESDAY AND THURSDAY WITH THUNDERSTORMS CONFINED MAINLY
TO THE MOUNTAINS. THUNDERSTORMS WILL INCREASE FRIDAY ACROSS
SOUTHEAST COLORADO...BUT DRIER AIR MOVES IN FOR THE WEEKEND.

THE PRIMARY HAZARD WITH THUNDERSTORMS WILL BE THE POTENTIAL FOR
LOCALLY HEAVY RAINFALL...SMALL HAIL AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.

23/23

In the hours before

Local storm report, Aug 29, 6:35 AM MST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
735 AM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     HEAVY RAIN       5 NNE COLORADO SPRINGS  38.89N 104.78W
08/29/2016  M1.72 INCH       EL PASO            CO   PUBLIC

            RAIN FELL SUN EVENING/EARLY MONDAY MORNING.

0648 AM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/29/2016  M2.13 INCH       EL PASO            CO   PUBLIC

            FELL LATE SUNDAY EVENING/EARLY MONDAY
            MORNING.

1237 AM     HEAVY RAIN       2 S PETERSON AFB        38.80N 104.70W
08/29/2016  M0.65 INCH       EL PASO            CO   ASOS

            .

1231 AM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
08/29/2016  M0.78 INCH       EL PASO            CO   TRAINED SPOTTER

            .

1230 AM     HEAVY RAIN       6 W FOUNTAIN            38.68N 104.82W
08/29/2016  M0.99 INCH       EL PASO            CO   OTHER FEDERAL

            .

1223 AM     HEAVY RAIN       1 NW PETERSON AFB       38.84N 104.71W
08/29/2016  M0.87 INCH       EL PASO            CO   OTHER FEDERAL

            .

1220 AM     HEAVY RAIN       2 NW MANITOU SPRINGS    38.88N 104.93W
08/29/2016  M0.71 INCH       EL PASO            CO   OTHER FEDERAL

            .

1220 AM     HEAVY RAIN       6 NW PETERSON AFB       38.90N 104.76W
08/29/2016  M1.10 INCH       EL PASO            CO   OTHER FEDERAL

            .

1200 AM     HEAVY RAIN       4 N MANITOU SPRINGS     38.91N 104.90W
08/29/2016  M0.56 INCH       EL PASO            CO   OTHER FEDERAL

            .

1159 PM     HEAVY RAIN       3 WSW AIR FORCE ACADEMY 38.99N 104.92W
08/28/2016  M0.86 INCH       EL PASO            CO   OTHER FEDERAL

            .

1159 PM     HEAVY RAIN       3 SSW AIR FORCE ACADEMY 38.96N 104.88W
08/28/2016  M0.94 INCH       EL PASO            CO   OTHER FEDERAL

            .

1147 PM     HEAVY RAIN       8 NW PINON              38.52N 104.72W
08/28/2016  M1.49 INCH       PUEBLO             CO   OTHER FEDERAL

            .

1130 PM     HEAVY RAIN       6 SSE AIR FORCE ACADEMY 38.93N 104.82W
08/28/2016  M1.40 INCH       EL PASO            CO   OTHER FEDERAL

            .

1130 PM     HEAVY RAIN       2 N MANITOU SPRINGS     38.89N 104.92W
08/28/2016  M0.50 INCH       EL PASO            CO   OTHER FEDERAL

            .

1126 PM     HEAVY RAIN       3 ENE MONUMENT          39.11N 104.82W
08/28/2016  M0.95 INCH       EL PASO            CO   TRAINED SPOTTER

            .

1120 PM     HEAVY RAIN       4 ENE AIR FORCE ACADEMY 39.03N 104.80W
08/28/2016  M0.59 INCH       EL PASO            CO   TRAINED SPOTTER

            .

1120 PM     HEAVY RAIN       5 NE MANITOU SPRINGS    38.90N 104.84W
08/28/2016  M0.99 INCH       EL PASO            CO   OTHER FEDERAL

            .

1115 PM     HEAVY RAIN       2 NNE COLORADO SPRINGS  38.86N 104.80W
08/28/2016  M1.06 INCH       EL PASO            CO   OTHER FEDERAL

            .

1110 PM     HEAVY RAIN       4 NNE CASCADE           38.94N 104.93W
08/28/2016  M0.43 INCH       EL PASO            CO   OTHER FEDERAL

            .

1055 PM     HEAVY RAIN       3 SW AIR FORCE ACADEMY  38.97N 104.90W
08/28/2016  M0.81 INCH       EL PASO            CO   OTHER FEDERAL

            .

1045 PM     HEAVY RAIN       4 NNE COLORADO SPRINGS  38.88N 104.80W
08/28/2016  M0.86 INCH       EL PASO            CO   TRAINED SPOTTER

            .

1025 PM     HEAVY RAIN       2 ESE AIR FORCE ACADEMY 38.98N 104.83W
08/28/2016  M0.67 INCH       EL PASO            CO   OTHER FEDERAL

            .

1020 PM     HEAVY RAIN       5 NNE MANITOU SPRINGS   38.92N 104.88W
08/28/2016  M0.51 INCH       EL PASO            CO   OTHER FEDERAL

            .

1020 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.74W
08/28/2016  M0.45 INCH       EL PASO            CO   TRAINED SPOTTER

            SINCE 920 PM.

1015 PM     HEAVY RAIN       5 SSE AIR FORCE ACADEMY 38.93N 104.84W
08/28/2016  M1.03 INCH       EL PASO            CO   OTHER FEDERAL

            .

1010 PM     HEAVY RAIN       5 NE MANITOU SPRINGS    38.90N 104.84W
08/28/2016  M0.71 INCH       EL PASO            CO   OTHER FEDERAL

            .

&&

NWS PUEBLO CO
IRIS SYSTEM
Local storm report, Aug 29, 6:42 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
742 AM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 AM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
08/29/2016  M1.28 INCH       EL PASO            CO   PUBLIC

            .

&&

SJH
Local storm report, Aug 29, 6:48 AM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
748 AM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HEAVY RAIN       7 ESE TEXAS CREEK       38.37N 105.46W
08/29/2016  M0.46 INCH       FREMONT            CO   TRAINED SPOTTER

&&

STARK
Local storm report, Aug 29, 8:18 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
918 AM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       2 ESE MIDWAY            38.52N 104.65W
08/29/2016  M1.36 INCH       EL PASO            CO   TRAINED SPOTTER

            RAIN FELL LATE LAST NIGHT AND EARLY MONDAY MORNING

&&

MW
Local storm report, Aug 29, 9:07 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1007 AM MDT MON AUG 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     HEAVY RAIN       9 WSW FOUNTAIN          38.66N 104.87W
08/29/2016  M1.25 INCH       EL PASO            CO   TRAINED SPOTTER

            RAIN FELL LATE LAST NIGHT AND EARLY MONDAY MORNING

&&

MW

The radar

The Pueblo radar (KPUX), 68 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 flash flood. Local standard time, as filed.

Hail, El Paso

When
August 29, 12:20 PM MST to 12:25 PM MST
Where
El Paso County, 4.28 mi NNW of Peterson Afb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.890, -104.730

Hail, El Paso

When
August 29, 12:24 PM MST to 12:29 PM MST
Where
El Paso County, 3.02 mi WNW of Peterson Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.850, -104.760

Hail, El Paso

When
August 29, 12:27 PM MST to 12:32 PM MST
Where
El Paso County, 2.56 mi ENE of Colorado Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.850, -104.780

Hail, El Paso

When
August 29, 12:45 PM MST to 12:50 PM MST
Where
El Paso County, 0.88 mi SE of Colorado Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.810

Flash Flood, El Paso

When
August 29, 1:03 PM MST to 3:00 PM MST
Where
El Paso County, 3.27 mi NNW of Colorado Spgs to 4.08 mi NW of Ft Carson
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
38.873, -104.845

Very heavy rain and high rainfall rates caused extensive flash flooding in Colorado Springs, especially east of downtown. Up to 3 feet of water and hail inundated some areas near the Olympic Training Center and Citadel Mall. In addition to the flooding of city streets, 27 residences were affected. Six houses were deemed unlivable and 5 more sustained major water damage. The American Red Cross and Colorado Baptist Disaster Relief provided support for those affected. Damage to city infrastructure alone was around $150,000. No dollar amount of damage to private structures was available at this time.

Flash Flood, El Paso

When
August 29, 1:15 PM MST to 2:15 PM MST
Where
El Paso County, 1.17 mi NNW of Falcon to 5.72 mi E of (Cos)colorado Spgs Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.945, -104.631

Heavy rain produced flash flooded which covered rural roads with flowing water 6 to 12 inches deep. No dollar amount of damage was available at this time.

Flash Flood, El Paso

When
August 29, 1:15 PM MST to 2:15 PM MST
Where
El Paso County, 3.21 mi NE of Manitou Spgs to 4.58 mi ENE of Manitou Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.896, -104.882

Heavy rain caused flash flooding of city streets across northwest Colorado Springs into Manitou Springs. No dollar amount of damage was available at this time.

Flash Flood, El Paso

When
August 29, 5:32 PM MST to 6:30 PM MST
Where
El Paso County, 7.58 mi SW of Truckton to 6.3 mi SSW of Truckton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.662, -104.290

Heavy rain caused flash flooding of roadways and low spots, with many instances of rushing water of more than 6 inches deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651682, 651684, 651685, 651686, 648361, 648366, 648371, 651680.